Intravitreal injection is a relatively safe procedure. However, given that most patients require repeated injections, serious complications such as retinal tears, retinal detachment, breakthrough hemorrhage and endophthalmitis can occur, according to Dr. Referano Agustiawan of the Jakarta Eye Center (JEC) in Jakarta, Indonesia.
Dr. Agustiawan reports that the average number of intravitreal injections in JEC is 1200 eyes per year (bevacizumab 30%, ranibizumab 33%, aflibercept 32%, steroid agent 4%, antibiotic 1%). He says that although data from JEC shows that the overall incidence of retinal detachment after intravitreal injection of anti-VEGF agent is low (0 – 0.67%), it is one complication that must not be underestimated.
According to Dr. Agustiawan, patients’ risk factors include age (more common in patients over 40 years), high myopia and advanced eye disease. In addition, he identified surgical technique as a key determinant of the rate of post-injection retinal detachment, and poorly trained or inexperienced doctors pose a higher risk.
Early identification of retinal breaks is the key to successful management. Dr. Agustiawan notes that it is important to explain to post-injection patients that they must return to the clinic as soon as they notice any floaters or blurring of vision because these may indicate early retinal break. “When patients present with alarming symptoms of retinal break formation (i.e. floaters and flashes) they must be examined immediately for possible retinal detachment,” he explained.
“Retinal detachment presenting after retinal injection may be causally linked to the injection. However, one must be aware that retinal injection can be related to other causes in the post-injection period, which are not injection related. Therefore, careful peripheral retina examination in macular disease patients is mandatory before injection, and importantly, after repeated injections,” Dr. Agustiawan further emphasized.
Then how can we prevent or lower the risk of post-injection retinal detachment? Dr. Agustiawan explained that the precise site of injection (3.5- to 4 mm posterior to the limbus) is important. He says that one should not hesitate to use calipers for injections, even if you have a lot of experience. “In addition, it is important to see the peripheral retina clearly before injection,” he said. Furthermore, he says to use smaller gauge needles, and tunneled insertion of the needle to avoid vitreous reflux.
Editor’s Note: Dr. Agustiawan discussed the topic of post-injection retinal detachment as case presentation at the recent ASEAN Ophthalmology Society (AOS) Forum Meeting held in Bangkok, Thailand, on 2-4 August 2018.